CSN Login
Members Online: 8

Lupron

softuch
Posts: 2
Joined: Jul 2014

I was diagnosed with prostate cancer 3/26/2014 with a gleason score of 7 and PSA was 26.5. In April I started my hormone therapy with 2 injections

of Firmagon/degarlex. In May I had my first Lupron injection which created all the side affects. My last blood work was done July 1 2014 and my testosterone level was at 7 and my PSA drop to 4.3. I will undergo Brachytherapy (radiation seed implants) on 8/4/2014 and scheduled to have another Lupron injection 8/22/2014. If I had a choice i would not have the injection and want to know if it's needed since my PSA has dropped dramatically? If the injection is needed are there more to come?

VascodaGama's picture
VascodaGama
Posts: 1598
Joined: Nov 2010

Welcome to the board. I recommend you to share more details about you, your age and symptoms, the initial diagnosis and the reason behind your choice of therapy if you want to get more advices. We are just survivors and can offer limited opinions but we can provide you our experiences and information that we collected along our journeys.

Regarding your case, I think that the treatment protocol involves the combination of two therapies; an hormonal component plus radiation. In this combo, the one that can provide cure is the radiation portion.
Surely both are independent treatments and are used separately in different cases. One is not subjected to the other but the combination became common practice because the two together seem to provide better outcomes. The rates of success of radiation in trials are 30% higher in the combo than if given alone.

I take from your description that you want to avoid the side effects of Lupron (leuprolide) so that you would rather avoid it in your continuing therapy. This is possible to do and I think you should discuss the details with the doctor that has decided on the protocol. The significance of the adjuvant HT in the combo is very redused and may be effective only during the mitosis period when a cell divides. Patients with heart problems history, in particular, may be better off with the hormonal long periods.

http://mct.aacrjournals.org/content/6/7/1920.long

http://www.cancer.org/acs/groups/cid/documents/webcontent/003019-pdf.pdf

Typically the combo treatment involves three steps; a neoadjuvant hormonal dose administered during 3 to 6 months period, followed by radiation therapy and continued with an adjuvant hormonal period that can last two years, depending on the initial diagnosis (risks) of that patient.

The neoadjuvant hormonal portion is the one that provides the bigger “blow” to the cancer. It sensitizes the cells’ androgen receptors turning them more prune to the effects of the radiation. The adjuvant hormonal portion is to help in keeping the cancer on the “canvas” not allowing it to recover and leading it to its death (if not already dead). Low Gleason scores cases are recommended for shorter adjuvant periods, while risky cases are usually recommended for two years of adjuvant hormonal periods.

Accordingly, you could stop the shots after radiation but you also could substitute Lupron by another LHRH agonist (such as; Eligard, Zoladex, etc) or even with Firmagon (degarelix) because these act and do the same job in terms of complementing the outcome of radiation. You already got the experience of Firmagon which has been “friendlier” to you.
The pitfall is that Firmagon is a monthly shot turning things more annoying (particularly if one needs to inject it during two years). Lupron is available in several doses of one, three, four and six month shots, turning it more convenient (in the long-run). In any case, the majority of patients seem to do better with the side effects of Firmagon.

These drugs (degarelix and leuprolide) cause chemical castration. The hypogonadism symptoms are the ones that are difficult to sustain. You can treat those with side medications or you may change the life style and used some tactics to counter the effects. Going to bed earlier and having lesser liquids at dinner, walking several km during the day, and a change in diet, it all helps and improve the situation.

The testosterone and PSA tests at this time serve as guidance in the progress of the treatment. So far it indicates that your testis stopped producing testosterone (lower T values) and that the cancer is hormonal dependent (lower PSA). The shot closed down the testosterone “factory” and the cancer (without androgens) became inactive producing lesser PSA serum. If you stop taking the shots then the testis restart operating manufacturing testosterone and the cancer recuperates becoming active again.
The outcome of the therapy is confirmed in periodical PSA tests (Zeros), once one loses the effect of the hormonal shot. This usually occurs within two to ten months.

I hope this post is of help to you.

Best wishes and luck in your journey.

VGama  Wink

softuch
Posts: 2
Joined: Jul 2014

I am 55yrs old and my primary care physician felt a not in my prostate. He referred me to a urologist who recommended a biopsy. 12 cores were taken and 10

came back postive. Rather than removing the prostate I chose the hormone therapy and the radiation seeds implants that I will undergo in one week followed

by 20 sessions of beam radiation 30 days after the implants. my psa is now 4.3 and i just tired of the Lupron effects. can i avoid the Lupron from here on out? 

 

VascodaGama's picture
VascodaGama
Posts: 1598
Joined: Nov 2010

Softuch

There is still missing some information from your initial diagnosis to access the risk rates in your case. You have not shared your clinical stage or results from any image study (MRI).

In my lay opinion, the initially high PSA may have been due to the voluminous cancer found at biopsy (10 positive cores out of 12). This could also be a cause of micrometastases disease. The question is how much Gleason grade 4 was found in the score of 7. Grade 4 is for aggressive type classifying the patient at High Risk (for metastases and recurrence). Probably the urologist gave you a clinical stage of T2 because of the positive DRE (felt bump), but it could turn to be T3a if any exam managed to identify extra-capsular extensions. To find this, typically urologists direct some of the biopsy needles to the bumps on the prostate walls to look for cancer located at the edge of the gland’s capsule (which could signify rupture).

In any case, without much information at hand, the bumps places you at high risk and such, based on ASTRO recommendations for high risk classifications (in research results), you should consider adjuvant HT in your treatment protocol. The period for adjuvant is controversial.

Here is a concise table of outcomes from trials on adjuvant HT (ADT) in radiotherapies;
http://www.nature.com/bjc/journal/v105/n11/fig_tab/bjc2011385t2.html#figure-title

I think that your decision on this treatment is super. The radiation includes a wider field with added 20 sessions probably because of the high possibilities for existing localized micromets. In your shoes I would request some of the sessions to be directional to the regional lymph nodes (the first stop in progressive PCa cases).

Best wishes for the perfect kill and luck in your journey.

VGama  Wink

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network